Here’s an interesting case from Associate Editor Christopher Watford.
As a reminder, Christopher has his own blog called My Variables Only Have 6 Letters.
46 year old male presents to EMS complaining of chest pain.
After sitting down on the gurney he states, “My heart is jumping out of my chest!”
- Onset: Sudden while doing yard work.
- Provoke: Nothing makes the pain better or worse.
- Quality: Heaviness and “jumping” sensation.
- Radiate: The pain does not radiate although his hands are numb and tingling.
- Severity: Not reported.
- Time: Denies previous episodes.
The patient is alert and oriented to person, place, time and event.
- Skin: mottled, cool, diaphoretic. Vital signs were assessed.
- Resp: 18
- Pulse: Too rapid to count
- BP: 120/60
- SpO2: Not reported.
- Breath sounds: Clear bilaterally.
- Capillary refill: 5+ seconds
- BGL: 140 mg/dL
The cardiac monitor is attached.
A 12-lead ECG is captured.
What is your differential diagnosis? What is your treatment plan?
*** UPDATE ***
The treating paramedics gave 1.5 mg/kg lidocaine. After administration of the drug the following rhythms were noted on the monitor.
Pay close attention to this rhythm change….
There is a critical clue here, and it has to do with the R-R interval. Now take a look at a 12-lead ECG of the irregular rhythm.
Was lidocaine the best possible choice? Is there a safe antiarrhythmic for a patient like this? Is this patient at-risk for sudden cardiac arrest? Why or why not?